Aa
A
A
A
Close
Depression Community
10.6k Members
4951398 tn?1365460343

Bupropion & Mentrual spotting

Started Generic Wellbutrin 150 SR almost 2 weeks ago. Only taking 1 per day prescribed by a GP.  Dose will probably change after my first actual phsyciatrist  appt. this week.

Question is:  I got my period for the normal 5 days and have been spotting for 5 MORE DAYS AND COUNTING!  Is this one of the "start up" side effects or a permanent thing???  
17 Responses
1551327 tn?1514049467
You may have to talk to your dr that prescribed it to you.  That being said you can keep checking back and you may find somebody who can relate to your question.
Avatar universal
I can absolutely tell you that vaginal spotting is not a side effect of bupropion. Intermenstrual spotting can be due to various issues. When was your last pap smear? Are you currently sexually active? Are you experiencing any abdominal pain? And, I know this seems irrelevant, but what's your age?

Gary, medical student
4951398 tn?1365460343
Gary,
I have read all over the place that Bupropion SR can cause breakthrough bleeding and start the cycle early as well.
I was trying to find out if this will be ongoing or a med start up side effect, nobody really mentioned when or if it stops.
Btw, all my gyno, blood work and hormone tests are very recent. Even though I am 49, I show no signs of pre menopause so it is definitely the medication. I will be seeing a phsyciatrist is a few hours, hopefully he can answer that question.

Thanks~
Avatar universal
Interesting that you mentioned it can cause breakthrough bleeding. The only reason I was almost certain that it didn't was bc I just recently rotated through psychiatry and they never mentioned it as a side affect. Yes, I suppose it is best to ask your psych. If the bleeding persists I would recommend going to the gyno to rule out endometrial hyperplasia, polyps, fibroids, or any thing else that can cause bleeding.
5025679 tn?1363545101
I am SO GLAD YOU POSTED THIS! I was just about to come here and post the exact same question! I am also taking Generic Wellbutrin, 100 mg twice a day and my last period was normal (they always are, pretty much) and 10 days after my period ended I began spotting.. very light spotting but still I was confused. Then it stopped for a few days and then it came back for a few days and now it's stopped again. I'm suppose to start on Sunday. But this has been very unsettling! I almost called my OBGYN but I just had a pap done in July and it was normal. She said everything felt fine...(with the exam)

Then I did read somewhere that rare side effects of wellbutrin can be menstrual spotting- I just haven't talked to anyone who actually had this side effect. I wonder if it is the med?
4951398 tn?1365460343
I posted this question in a couple places on this site and got a response from another woman that said she spotted when she started Bupropion too but not to worry because it stops. THANK GOD.  It was annoying (on off on off on off...wth?) but I can deal with it as long as it's only a "start up" side effect.
Dr. upped my dose to 300 XL....  I'll let you know how it goes.

Good luck~
4951398 tn?1365460343
Ok, 5 days of spotting last month and 8 days late this month.  This had my worried but my Phsyciatrist said these types of meds can absolutely mess with your cycle.  So, now we know....
Avatar universal
I am on my second month of take generic Wellbutrin 300mg I once daily. I have been spotting for 12 days. I have been on the same birth control for almost 2 years. It's the generic seasonique. I very rarely have problems with spotting. Can anyone let me know if they have long-term issues with spotting on this medication? My normal cycle is 3-4 day, this 12 spotting is driving me crazy.
Avatar universal
Did you ever find anything out about this?  I have the exact same thing going on and take the exact same meds as you.
Avatar universal
Someone at work told me this happened to her and I was skeptical.  Then it happened to me, with cramps, in the middle of a cycle of hormone replacement, and I normally only spot during the cycle time anymore. (Age 49). Considering the number of questions about it on google, seems maybe its not rare.  Absolutes are rare in the world, medicine or otherwise. I will discuss with my medical and psych docs.  Found this link:

http://www.webmd.com/depression/news/20041122/antidepressants-may-cause-abnormal-bleeding
Avatar universal
I have been on wellbutrin xl (generic) 300mg for a couple of months and in october i started bleeding 7 days before I was supposed to start my period.  In November it was 12 days earlier andni had bleeding for 17 days.  Now its December and cycle is supposed to start on the 13th....well guess what spotting started on the 5th and getting heavier.  Im 34 yrs old been regular for ever, not on birth control pills and not pregnant.  I have an appointment with my psychiatrist on the 18th and i will ask him a b out it.  This has me freaked out and so inconvenient!!!

If anyone has any other info please let me know....
Avatar universal
Over the past coyple of years I have had vaginal bleeding from naproxin and also a strong antibiotic.Just started Brupion( wellbutrin) and three days in at half fose the bleeding has already started:( My doctor was stumped about the previous bouts of bleeding on different things so Zi cannot tell you how relieved I am to see these posts.
Avatar universal
I to am relived to see this post.. This is happening to me.. My question is .. Does the bleeding ever stop.. I will be on this medication for a long time and I am not sure if I can handle bleeding all the time.. I have been on the medication for 3 weeks.. and I have been bleeding every day since..
5308063 tn?1366253279
Oh boy.  I have been on Wellbutrin SR 150 mg (Name Brand) once daily for a month and I have had a heavy heavy period for going on 16 days now.  I am now very dizzy, and probably anemic at this point.  I have always, always been perfectly normal.  It is definitely the medication, but I love the way Wellbutrin works. It is the scariest thing I have ever been through.  My doctor is changing me to Wellbutrin XL 300mg this week.  I am hoping it was just a dosing problem.  I am taking iron daily now so that I don't pass out.  I am also getting a shot of progesterone to stop the bleeding.
Avatar universal
Hi, I have been on Wellbutrin 150XL (brand) for two months and my past two menstrual cycles have included spotting, light bleeding, and small clots for 4-5 days around the time of ovulation. While I tend to have very light spotting in the egg-white-like discharge during ovulation, I have never actually really bled or had noticeable clots until now. I have the copper IUD, and my doctor said breakthrough bleeding can be a side effect, but I have had the IUD five years and never had a problem until now.
Avatar universal
Hi, I have been on Wellbutrin 150XL (brand) for two months and my past two menstrual cycles have included spotting, light bleeding, and small clots for 4-5 days around the time of ovulation. While I tend to have very light spotting in the egg-white-like discharge during ovulation, I have never actually really bled or had noticeable clots until now. I have the copper IUD, and my doctor said breakthrough bleeding can be a side effect, but I have had the IUD five years and never had a problem until now.
Avatar universal
I started Wellbutrin XL 150 mg (generic) 17 days ago and have been bleeding/spotting for the last 15 days. My question is, when will my cycles go back to normal?
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.